Sarcoid- Like Phenomenon - Ustekinumab Induced Granulomatous Reaction Mimicking Diffuse Metastatic Disease

A Case Report and Review of the Literature

Mohamed M. Gad; Najdat Bazarbashi; Manpreet Kaur; Amit Gupta

Disclosures

J Med Case Reports. 2019;13(257) 

In This Article

Abstract and Introduction

Abstract

Background: The utilization of monoclonal antibodies has become more widespread over the past decade. However, the development of non-caseating granulomas with the use of monoclonal antibodies, such as ustekinumab, is not widely reported in the literature.

Case presentation: We report a case of a 50-year-old Caucasian male who presented complaining of weight loss and shortness of breath. He was receiving ustekinumab for refractory psoriasis but had no other significant medical comorbidities. On physical examination, reduced breath sounds on the right side were noted. Blood cultures were drawn on presentation and came back negative in 48 hours. A chest computed tomography scan revealed a large right lung mass in addition to right-sided pleural effusion. Therapeutic thoracocentesis was done; fluid cytology and analysis were negative for malignancy, acid-fast bacilli, or fungal infections. A positron emission tomography scan showed multifocal radiotracer uptake including within right lung mass, multiple bones, lymph nodes, liver and spleen. Biopsies showed hyalinized non-necrotizing granulomas. Immunohistochemical stains for AE1/AE3, cytokeratin 7 and 20, and thyroid transcription factor 1, were all negative. He was started on steroid therapy, and ustekinumab was discontinued and the follow-up computed tomography after a few months showed substantial improvement. However, over the course of next 4 months patient developed hepatic dysfunction and recurrent ascites and ultimately underwent transjugular intrahepatic portosystemic shunt placement. Furthermore, he was started on azathioprine and steroids were tapered. He improved clinically and was discharged from our hospital within a week.

Conclusions: This case highlights the need for careful consideration of patient medication history while evaluating the possible differential diagnoses that may contribute to a patient's presentation.

Introduction

Monoclonal antibody therapies have been frequently used in recent years in the treatment of chronic inflammatory disorders due to their distinctive immunosuppressive and selective properties. Ustekinumab is a human monoclonal antibody (mAb) designed to block interleukin (IL)-12 and IL-23 from binding to their p40 Beta subunit receptors on the surface of T and natural killer (NK) cells,[1] thereby neutralizing intracellular phosphorylation, preventing cytokine production, inhibiting molecular expression, and, ultimately, dysregulation of the Th1 and Th17 pathways.

Ustekinumab is Food & Drug Administration (FDA) approved to treat moderately severe Crohn's disease, moderate or severe plaque psoriasis, and active psoriatic arthritis in adults, given its revolutionary benefit in treating chronic inflammatory disorders. Common side effects of ustekinumab include infections, allergic reactions, and gastrointestinal upset. Rarely, it can lead to delayed cutaneous reactions.[2] Previously reported cases had suggested a possible correlation between the administration of ustekinumab and the development of non-caseating granulomas in different organs.

Our case demonstrates the potential inducement of multi-organ lesions as evidenced by imaging when being treated with ustekinumab for psoriasis.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....